Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Near fainting experience with lid/epi

06/29/2009

Question:

Twice I have had severe reactions to dental anesthesia. About 7 minutes after the injection, as I was beginning to feel numb, I felt a very sudden and very intense rush of heat toward my head, accompanied by a feeling of dizziness. I became very thirsty and wanted to drink water, but I was also feeling very close to fainting. The dentist put me back in the chair, and noted that my blood pressure dropped very low and that I was ghost white. For about three minutes I clung -- barely to the edge of consciousness. When I became more stable, my blood pressure went up 170 (maybe anxiety?), and my pulse was about 100. Even after I was supposedly stable, I felt unnaturally restless and wanted to get up out of the chair and move around. My hands were fine, but my legs trembled involuntarily, and I really wanted to avoid the chair and felt much better just pacing the office. At that time, I felt the same kind of feeling you might feel drinking too much coffee. By the way, I am extremely sensitive to coffee, and in fact don`t drink more than half a cup (4 oz.) at a time. Any ideas?

Answer:

It is, of course, hard to know without observing and monitoring your vital signs what exactly happened. However, some people are very prone to neurogenic syncope (what this type of fainting is called) or vasovagal syncope.

In a non-exercising person, activation of the sympathetic nervous system (the "flight or fight" response or adrenaline rush) usually leads to higher blood pressure and heart rates. In some individuals it is thought that blood can pool in the muscles (lowering blood pressure), leading to poor filling of the heart chambers with blood and the heart, in response, slows its rate down to let the chambers fill up better.

This combination, then, of low blood pressure and low heart rate, leads to fainting (not enough blood flow to the brain but not so little as to cause brain damage). The reflex that causes the heart to slow down in some people is stronger than in others and thus some people are more prone to this and you may have experienced fainting or near fainting in other situations.

It is likely that your after reaction was due to your body stimulating that same sympathetic nervous system (SNS) to get your blood pressure up. It is thought that sedation prior to dental treatment can help to decrease SNS activity.

Most dentists have nitrous oxide (laughing gas) or can prescribe a mild oral sedative to be taken before the procedure. Probably the most commonly prescribed are diazepam (Valium) or triazolam (Halcion). You should discuss this option with your dentist. If you take the oral sedative, you will need to have someone drive you to and from the office. You do not need to be profoundly sedated but rather, take a dose that relieves anxiety and just has a calming effect. Good luck.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University